Some people who have received a COVID-19 vaccine have discovered a red, sometimes bumpy rash on their injection arm.
Dermatologists have dubbed the condition "COVID arm," and it can develop between a few days to more than a week after receiving the first shot.
Even so, the Centers for Disease Control and Prevention (CDC) said it is not a reason the public should avoid being vaccinated. "If you experience "COVID arm" after getting the first shot, you should still get the second shot at the recommended interval if the vaccine you got needs a second shot," the CDC said.
Dr. Danielle M. DeHoratius published a blog post for AADA where she claimed she’s only seen "COVID arm" in recipients of the Moderna vaccine. Still, she recognizes research showing the rash is possible after a Pfizer injection.
In clinical trials, 15,181 volunteers received the Moderna vaccine. Delayed injection site reactions were present in 244 participants after the first dose and 68 after the second.
Photo Illustration: A syringe lies on a bottle of fluid in front of Moderna "u2019s logo due to Moderna "u2019s new vaccine against coronavirus on March 02, 2021, in Dortmund, Germany. (Photo by Alex Gottschalk/DeFodi Images via Getty Images)
People who develop "COVID arm" after the initial dose are advised to tell their vaccine provider. The CDC said the provider may opt to administer the second dose in the opposite arm.
DeHoratius said "COVID arm" generally resolves without treatment. But those seeking symptomatic relief should follow CDC guidance.
Rash itchiness and injection site pain can be treated with an antihistamine. Non-steroidal anti-inflammatory drugs (NSAID) are also an option for managing pain.
This story was reported from Atlanta.